This site is intended for US audiences only.
'

Brief Educational Videos

Here you will find brief educational videos that cover a variety of topics related to multiple myeloma. These videos are hosted by nurses from leading myeloma treatment centers.
View all videos

What are you looking for?

This content meets the Oncology Nursing Society guidelines for quality educational content. The ONS Seal of Approval does not constitute medical advice, and does not imply product endorsement by ONS. Healthcare providers should exercise their own independent medical judgment.

Gastrointestinal Adverse Events in Patients With Multiple Myeloma
Part 1: Risk Factors and Impact

Holly Gustafson, RN, BSN, OCN®, Celgene Clinical Nurse Consultant, discusses the risk factors and impact of multiple myeloma on the gastrointestinal tract.

Tip Sheet about this topic

Hello, I’m Holly Gustafson. Welcome to the Multiple Myeloma Center for Nurses two-part video on Gastrointestinal Adverse Events in Patients With Multiple Myeloma.

This video is designed to help you recognize gastrointestinal, or GI, adverse events that are specific to patients with multiple myeloma and to consider ways to help manage them in your practice. Today we’ll look at Part 1: Risk Factors and Impact as they relate to GI adverse events in patients with multiple myeloma.

These GI adverse events may be associated with certain antimyeloma treatments or with comorbidities and other nontreatment-related factors.1

Your patients with multiple myeloma may receive treatment with conventional therapy as well as with certain antimyeloma agents. Both of these classes of therapy can cause GI adverse events.

The prescribing information for certain antimyeloma treatments describes dose reductions or interruptions for some severe GI side effects.If you have patients who have been prescribed certain antimyeloma therapies, you can refer to the prescribing information for more details.

Factors not related to these treatments can also increase the risk of GI adverse events in multiple myeloma.2,3 Nontreatment-related risk factors for GI toxicities include patient characteristics such as age; diet; medications; comorbidities; and certain medical procedures.1

Although people can be diagnosed with multiple myeloma at various times in their lives, the median age at diagnosis is 69 years.4 If the patient is sedentary or bedridden, this may contribute to constipation.Additionally, adults older than 65 years may be more susceptible to diarrhea following a recent extended stay in a hospital or geriatric facility.

Your patients may be taking a variety of concomitant medications to help manage conditions or side effects related to their disease. Some of these may cause or worsen GI adverse events.For example, opioids and nonsteroidal anti-inflammatory drugs, or NSAIDs, and other pain relievers can cause constipation, nausea, and/or vomiting.1 Steroids, which are often coadministered with certain antimyeloma treatments, can also cause constipation.5 And some antibiotics, which may be prescribed to manage infections or as prophylactic treatment, are associated with diarrhea.1

Finally, a number of comorbidities may exist with multiple myeloma and can contribute to GI events.These include peripheral neuropathy and diabetes, which may cause constipation. Other comorbidities such as GI infection or bleeding may cause nausea and vomiting.1

It is important to note that gut infections with Clostridium difficile have emerged as a major concern among patients with cancer and are occurring with greater frequency and severity.6 C. difficile infections can occur among patients receiving chemotherapy and stem cell transplantation. Key risk factors include antibiotic exposure, advanced age, and recent hospitalization—all of which should be kept in mind when considering your patients with multiple myeloma.6

Now let’s turn our attention to the potential impact GI adverse events can have on patients with multiple myeloma. Along with discomfort, GI adverse events can cause psychological effects, like anxiety or depression, and may leave some patients feeling anxious and withdrawn, which may lead to a reduction in function and abilities.1 These effects clearly can detract from daily activities for both patients and caregivers.1

Nurses play a pivotal role in addressing and minimizing these psychological effects.7 However, patients may be hesitant or embarrassed to talk about issues such as diarrhea. This can make it difficult to identify their needs.1 It is important to take the lead in engaging patients in conversation about these topics. You can also provide patients with a number of dietary and lifestyle tips to help ease some GI side effects and make them feel more comfortable.1 We talk about some of these strategies in part 2 of this video.

An issued statement by the International Myeloma Foundation’s Nurse Leadership Board says that, although GI toxicities can have an effect on optimal therapy, they are manageable with appropriate medical interventions.Your care plan should include an assessment and monitoring of all medications patients are taking at home.1,7

You can help by emphasizing the importance of taking medicine as prescribed and suggesting the use of reminders and tracking tools to help patients self-monitor their daily treatment regimen.7 Encourage patients to report all changes and side effects they experience to you immediately.5,6 This way, appropriate interventions can be initiated to address the needs of the patient.7,8

Finally, if not adequately treated, GI side effects may cause more serious adverse events that can lead to hospitalizations, morbidity, or mortality.Again, the nurse’s role is critical to fostering open communication between the patient and the healthcare team. Be sure to involve caregivers too.Encourage patients to tell you about all changes in the way they are feeling—even if they don’t think they are related to their disease. They should tell you about new adverse events and symptoms that have become more frequent or intense.You might also suggest that patients keep a journal or take notes to help them remember things between their appointments.7

This concludes part 1 of the Multiple Myeloma Center for Nurses video, Gastrointestinal Adverse Events in Patients With Multiple Myeloma: Risk Factors and Impact. To watch part 2 or to find out more on this and other topics related to multiple myeloma, please see additional videos and resources on this site. Here you will find a number of educational tools, including tip sheets to help you discuss these topics with your patients, answers to common questions, and other downloadable materials.

Thank you.

References:

  1. Smith LC, Bertolotti P, Curran K, Jenkins B; IMF Nurse Leadership Board. Gastrointestinal side effects associated with novel therapies in patients with multiple myeloma: consensus statement of the IMF Nurse Leadership Board. Clin J Oncol Nurs. 2008;12(3 suppl):37-52.
  1. Baxter-Hale BN. Diarrhea – can we talk? http://myeloma.org/MtEntryPage.action?source=/imf_blogs/oh_nurse/2011/02/diarrhea—can-we-talk.html. Accessed March 25, 2016.
  1. Sisson V. Types of diarrhea and management strategies. http://www.freece.com/Files/Classroom/ProgramSlides/74e8eb83-3951-476c-87c9-ce00afb7e3b6/Diarrhea%20Homestudy.pdf. Accessed March 25, 2016.
  1. National Cancer Institute. SEER cancer statistics review 1975-2011. http://seer.cancer.gov/csr/1975_2011/results_merged/sect_01_overview.pdf. Accessed May 4, 2015.
  1. Faiman B, Bilotti E, Mangan PA, Rogers K; IMF Nurse Leadership Board. Steroid-associated side effects in patients with multiple myeloma: consensus statement of the IMF Nurse Leadership Board. Clin J Oncol Nurs. 2008;12(3 suppl):53-60.
  1. Krishna SG, Zhao W, Apewokin SK, Krishna K, Chepyala P, Anaissie EJ. Risk factors, preemptive therapy, and antiperistaltic agents for Clostridium difficile infection in cancer patients. Transpl Infect Dis. 2013;15(5):493-501.
  1. Rieger PT, Yarbro CH. Role of the Oncology Nurse. In: Kufe DW, Pollock RE, Weichselbaum RR, et al, eds. Holland-Frei Cancer Medicine. 6th ed. Hamilton, ON: BC Decker; 2003.
  1. American Cancer Society. Talking with your doctor. http://www.cancer.org/acs/groups/cid/documents/webcontent/002916-pdf.pdf. Accessed March 7, 2016.